Avycaz Dosing Confusion Leads to Label Change

Confusion over the drug strength displayed for the new antibacterial agent Avycaz could cause medication errors, the FDA is warning pharmacists.

Confusion over the drug strength displayed for the new antibacterial agent Avycaz could cause medication errors, the FDA is warning pharmacists.

In response, the FDA has revised the intravenous drug’s vial and carton labels to specify that each vial contains Avycaz 2.5 g, equivalent to ceftazidime 2 g and avibactam 0.5 g.

The labels previously displayed the individual strengths of these 2 active ingredients, which caused confusion because the dosing instructions were based on their sum.

Since approving Avycaz in February, the FDA has received 3 medication error reports related to how this dosage strength was originally displayed.

Two of these errors occurred during dose preparation in the pharmacy, while the third case described that confusion could stem from Avycaz’s label differing from how strengths are displayed on other beta-lactam/beta-lactamase medications.

The FDA said at least 1 patient received a higher-than-necessary dose of Avycaz as a result of the confusion, but no adverse events have been reported.

Similar dosing confusion was previously reported for the antibiotic Zerbaxa.